Posted on Mar 22, 2017, 6 a.m.
Study finds that older women face a 33 percent higher chance of developing diabetes if taking statins. Risk increases to 51 percent for those on high doses.
In a study from the University of Queensland in Australia, older women prescribed statin drugs designed to lower cholesterol face a higher risk of getting diabetes. The study revealed that close to 50 percent of women between their late 70s and 80s were prescribed statins. In this age group, 5 percent went on to develop diabetes. The Women's Health Australia study had 8372 women participate in the clinical trials and the report was published in the journal Drugs and Ageing.
Half of Older Women Over 75 are Most Susceptible
Dr. Mark Jones, a researcher on the study said the risk of diabetes was 50 percent higher for women over 75 that were on high doses of the drug, and that figure drops down to 33 percent higher for older women taking lower doses of statins.
Statins are drugs prescribed to patients at increased risk of heart attacks and strokes, and they do this by lowering blood cholesterol levels. Clinical trials on statins and their health effects have mainly focused on men over age 40, and there is little scientific data on the effects on older women until this new study.
Call for Doctors & Patients to be Aware of the Risks
As the dosage of statin drugs go up, so does the risk of diabetes in older women according to this new 10-year study, and as the years progressed for the participants, most proceeded to take higher doses of the drug.
Doctors and their female patients are warned to be aware of the diabetes risk. Those elderly patients on statin drugs need to have their blood sugar levels monitored on a regular basis. This is to ensure the detection and management of the disease at an early stage.
- View news source
Mark Jones, Susan Tett, Geeske M. E. E. Peeters, Gita D. Mishra, Annette Dobson. New-Onset Diabetes After Statin Exposure in Elderly Women: The Australian Longitudinal Study on Women’s Health. Drugs & Aging, 2017; 34 (3): 203 DOI: 10.1007/s40266-017-0435-0